Wednesday, 12 August 2015

ECG of the Week - 10th August 2015 - Interpretation

This ECG is from a 70 year old male who presented to the Emergency Department complaining of feeling light-headed and dizzy. Past medical history or hypertension, diabetes, chronic atrial fibrillation and chronic renal failure on dialysis. His medications included metoprolol but no digoxin.
Check out the comments from our original post here.




Click to enlarge
Rate:
  • 36 bpm
Rhythm:
  • Irregular
  • Nil consistent atrial activity
  • Possible atrial activity in ST segment of 2nd complex and after T wave of 3rd complex
Axis:
  • LAD
Intervals:
  • QRS - Normal (100ms)
  • QT - 480ms (QTc Bazette 375 ms)
Additional:

  • T waves leads V3-5 appear prominent and peaked


Interpretation:


  • Slow atrial fibrillation
  • Broad differentials including:
    • Drug toxicity
    • Sinus node dysfunction
    • Hypothermia
    • Electrolyte abnormalities
    • Ischaemia

In this case the major concerns were hyperkalaemia and drug toxicity from beta-blocker.

What happened ?

The patient had taken an extra metoprolol dose earlier in the day ! Venous blood gas revealed a potassium of 7.0 mmol/L.
Further beta-blocker medication was withheld and hyperkalaemia was treated with calcium gluconate and insulin / dextrose therapy prior to planned dialysis later in the day. 
Following ED treatment of hyper-k the patients heart rate improved to ~50 bpm and he made an uneventful recovery.

References / Further Reading

Life in the Fast Lane

Textbook
  • Chan TC, Brady WJ, Harrigan RA, Ornato JP, Rosen P. ECG in Emergency Medicine and Acute Care. Elsevier Mosby 2005.